Ohio, 2011

Hail and Damaging Winds in Ohio, August 9, 2011

August 9, 2011 · NWS ILN · 9 events in 5 counties and zones

A line of storms ahead of an approaching cold front produced severe weather across west central Ohio during the evening hours. The main threats from these storms were large hail and damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$5,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of storms ahead of an approaching cold front produced severe weather across west central Ohio during the evening hours. The main threats from these storms were large hail and damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 9, 5:12 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 9, 5:12 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
612 PM EDT TUE AUG 9 2011

.SYNOPSIS...
A COLD FRONT OVER THE WESTERN GREAT LAKES WILL MOVE EAST ACROSS
THE LOCAL AREA LATE TONIGHT AND EARLY WEDNESDAY. HIGH PRESSURE
WILL BUILD OVER THE REGION LATE WEDNESDAY THROUGH THE END OF THE
WEEK. ANOTHER FRONTAL SYSTEM WILL AFFECT THE AREA OVER THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A COLD FRONT OVER THE WESTERN GREAT LAKES WILL CONTINUE TO MOVE
TOWARD THE AREA THIS EVENING. A LINE OF STORMS HAS DEVELOPED AHEAD
OF THIS FRONT AND IS CURRENTLY OVER NORTHERN AND CENTRAL INDIANA.
EXPECT THIS LINE TO CONTINUE TO EXPAND SOUTHWARD THE NEXT COUPLE
OF HOURS AS TEMPS ALOFT HAVE BECOME COOL GIVING DECENT LAPSE
RATES. WATER VAPOR IMAGERY ALSO SHOWS A DISTURBANCE MOVING TOWARD
THE AREA WHICH WILL ALSO AID DEVELOPMENT. AS A RESULT OF ALL OF
THIS...HAVE RAISED PRECIP CHANCES ALL AREAS THIS EVENING. BEST
CHANCES FOR STORMS WILL BE NORTH OF I-70. WILL JUST GO WITH
SCATTERED WORDING IN THE NEW FORECAST. MODELS SUGGESTING THAT THE
PRECIP WILL HAVE A HARD TIME HOLDING TOGETHER AS IT MOVES INTO THE
EASTERN HALF OF THE AREA. NOT SURE THAT WILL BE THE CASE SO WILL
KEEP CHANCE POPS THROUGH 06Z OR SO AT LEAST. DRY WEATHER IS
EXPECTED BY DAYBREAK. HAVE USED A BLEND OF GUIDANCE TEMPS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL DOMINATE THE WEATHER OVER THE REGION DURING THE
PERIOD. MUCH DRIER AND COOLER AIR WILL FILTER INTO THE REGION
BEHIND THE FRONT. THERE COULD BE SOME MORNING COLD AIR
ADVECTION CLOUDS...ESPECIALLY IN THE NORTH. BY MIDDAY THERE SHOULD
BE A FAIR AMOUNT OF SUNSHINE. BOTH THURSDAY AND FRIDAY WILL BE
QUIET. HAVE USED A BLEND OF GUIDANCE BOTH PERIODS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS COMING INTO A LITTLE BIT BETTER AGREEMENT WITH THE LONG
TERM PERIOD. A LONG WAVE TROUGH IS EXPECTED TO DEVELOP OVER THE
EASTERN CONUS DURING THE PERIOD. A POTENT LOW PRESSURE SYSTEM WILL
AFFECT THE OHIO VALLEY OVER THE WEEKEND. A SURFACE OCCLUDED FRONT
ASSOCIATED WITH THE LOW WILL CROSS THE AREA SATURDAY. PRECIP
ASSOCIATED WITH THE FRONT WILL ARRIVE SATURDAY AND LINGER INTO
SUNDAY. FOR NOW WILL STICK WITH CHANCE WORDING BUT EXPECT LATER
SHIFTS WILL NEED TO RAISE CHANCES CONSIDERABLY. ANOTHER HIGH
PRESSURE SYSTEM WILL DOMINATE THE WEATHER OVER THE OHIO VALLEY FOR
THE START OF THE NEW WORKWEEK. HAVE USED A BLEND OF GUIDANCE TEMPS
THE ENTIRE PERIOD.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
UPDATED
CONVECTION IS BEGINNING TO FIRE ALONG AND AHEAD OF THE NORTHERN
END OF A COLD FRONT AND CORRESPONDING UPPER LEVEL DISTURBANCE THIS
AFTERNOON. AS OF TAF ISSUANCE...THE COLD FRONT BISECTS LOWER MI
AND THEN STRETCHES BACK TOWARD SOUTH BEND AND THEN ILLINOIS. AFTER
COLLABORATION AND SOME SUPPORT FROM THE NAM...DECIDED TO RELY
ON THE HRRR SOLUTION FOR TIMING ETC. BUT THE HRRR MODEL OFTEN DOES
NOT HANDLE CONVECTIVE INITIATION VERY WELL. THEREFORE CONFIDENCE
IS NOT HIGH IN TIMING OF DEVELOPMENT...AND MORE EXACT TIMING OF
ANY THUNDERSTORMS ACROSS THE AREA. PLACED CB CLOUD GROUPS INTO TAFS
WITH BEST ESTIMATE OF SHOWERS INTO THE VCTY OF EACH TERMINAL.
OTHERWISE LEFT OUT ANY MENTION OF THUNDERSTORMS AT TERMINALS UNTIL
A LINE ACTUALLY DEVELOPS AND TIMING CAN BE DETERMINED. WINDS
CONTINUE TO BE STRONGER THAN MODELS ORIGINALLY ADVERTISED...
GENERALLY FROM THE WEST AND GUSTY AT TIMES. EXPECT GRADIENT WINDS TO
DIE DOWN A BIT THIS EVENING FOR THE OVERNIGHT PERIOD...THEN INCREASE
AGAIN THROUGH THE DAY WEDNESDAY FROM THE NORTHWEST.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...SCHULER
SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...RAY
Hazardous weather outlook, Aug 9, 2:50 PM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT TUE AUG 9 2011

INZ050-058-059-OHZ026-034-035-042>046-051-052-060-102000-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-PREBLE-
350 PM EDT TUE AUG 9 2011

...SEVERE THUNDERSTORM WATCH 753 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

INZ066-073>075-080-KYZ089>100-OHZ053>056-061>065-070>074-077>082-088-
102000-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
CLARK-MADISON-FRANKLIN OH-LICKING-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
350 PM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE AREA THIS EVENING. A FEW OF THE STRONGER
THUNDERSTORMS COULD BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT
TODAY WILL BE FROM LARGE HAIL AND GUSTY STRAIGHT LINE WINDS. THE
GREATEST CHANCE FOR SEVERE WEATHER IS EXPECTED TO BE TO THE WEST
AND NORTH OF THE INTERSTATE 71 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Special weather statement, Aug 9, 5:42 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
642 PM EDT TUE AUG 9 2011

OHZ026-034-035-092345-
AUGLAIZE OH-HARDIN OH-MERCER OH-
642 PM EDT TUE AUG 9 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER...WESTERN
HARDIN AND NORTHERN AUGLAIZE COUNTIES THROUGH 745 PM EDT...

AT 637 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR VAN
WERT...MOVING EAST-SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
MOST OF THE THUNDERSTORM WILL REMAIN NORTH OF MERCER AND AUGLAIZE
COUNTIES...BUT THE FAR NORTHERN PORTIONS OF THESE COUNTIES WILL
EXPERIENCE WIND GUSTS TO 40 MPH EVEN AWAY FROM THE CORE OF THE STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CRIDERSVILLE...
WAYNESFIELD...ALGER AND ADA.

ALSO...MENDON...KOSSUTH...BUCKLAND...UNIOPOLIS...ROUNDHEAD...
MCGUFFEY...HUNTERSVILLE AND WALTON ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THE STORM BECOMES
STRONGER OR MOVES FURTHER SOUTH...A WARNING MAY BE NECESSARY.

LAT...LON 4054 8366 4061 8430 4068 8461 4074 8456
      4073 8446 4069 8445 4069 8423 4066 8422
      4065 8389 4082 8389 4082 8367

HATZOS

The radar

The Northern Indiana radar (KIWX), 135 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Auglaize

When
August 9, 6:18 PM EST to 6:22 PM EST
Where
Auglaize County, 2 mi NW of Kossuth
Measured
1.25 in hail
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
40.670, -84.377

Hail damage to corn and bean crops was evident.

Thunderstorm Wind, Auglaize

When
August 9, 6:18 PM EST to 6:22 PM EST
Where
Auglaize County, 2 mi NW of Kossuth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.670, -84.377

Shingles were blown off the roof of a house due to damaging thunderstorm winds.

Hail, Auglaize

When
August 9, 6:25 PM EST to 6:34 PM EST
Where
Auglaize County, Cridersville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.650, -84.130

Hail, Auglaize

When
August 9, 6:27 PM EST to 6:31 PM EST
Where
Auglaize County, Buckland
Measured
0.75 in hail
Reported by
Public
Coordinates
40.620, -84.250

Hail, Logan

When
August 9, 6:50 PM EST to 6:54 PM EST
Where
Logan County, 3 mi NNE of Lakeview
Measured
0.75 in hail
Reported by
Public
Coordinates
40.520, -83.898

Hail, Logan

When
August 9, 7:03 PM EST to 7:07 PM EST
Where
Logan County, 2 mi N of Russells Pt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.499, -83.900

Hail, Union

When
August 9, 8:05 PM EST to 8:09 PM EST
Where
Union County, Marysville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.230, -83.370

Thunderstorm Wind, Champaign

When
August 9, 9:10 PM EST to 9:14 PM EST
Where
Champaign County, Mechanicsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.070, -83.550

Trees were reported down on power lines due to damaging thunderstorm winds.

Thunderstorm Wind, Madison

When
August 9, 9:35 PM EST to 9:39 PM EST
Where
Madison County, London
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.880, -83.450

Large limbs were reported down due to damaging thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335617, 337017, 335620, 335618, 335619, 339735, 335621, 335622, 335623.